On the distribution of Sudler products and Birkhoff sums for the irrational rotation
Annales de l'Institut Fourier, Online first, 63 p.

In this paper, we study the value distribution of the Sudler product n=1 N |2sin(πnα)| and the Diophantine product n=1 N (2enα) for various irrational α, as N ranges in a long interval of integers. At badly approximable irrationals these products exhibit strong concentration around N 1/2 , and at certain quadratic irrationals they even satisfy a central limit theorem. In contrast, at almost every α we observe an interesting anticoncentration phenomenon when the typical and the extreme values are of the same order of magnitude. Our methods are equally suited for the value distribution of Birkhoff sums n=1 N f(nα) for circle rotations. Using Diophantine approximation and Fourier analysis, we find the first and second moment for an arbitrary periodic f of bounded variation, and (almost) prove a conjecture of Bromberg and Ulcigrai on the appropriate scaling factor in a so-called temporal limit theorem. Birkhoff sums also satisfy a central limit theorem at certain quadratic irrationals.

Dans cet article, nous étudions la répartition des valeurs du produit de Sudler n=1 N |2sin(πnα)| et du produit diophantien n=1 N (2enα) pour plusieurs types de nombres irrationnels de α, avec N variant dans un long intervalle d’entiers. Pour les irrationnels mal approchables par des nombres rationnels, ces produits ont une forte concentration autour de N 1/2 , et pour certains irrationnels quadratiques, ils vérifient même un théorème central limite. En revanche, pour presque tout α, nous observons un phénomène d’anti-concentration intéressant où les valeurs typiques et extrêmes sont du même ordre de grandeur. Nos méthodes conviennent également à l’étude de la répartition des sommes de Birkhoff n=1 N f(nα) pour les rotations du cercle. En utilisant l’approximation diophantienne et l’analyse de Fourier, nous déterminons la moyenne et le moment d’ordre deux pour une fonction périodique quelconque f à variation bornée, et démontrons (presque) une conjecture de Bromberg et Ulcigrai quant au facteur de normalisation approprié dans un certain théorème limite temporel. Les sommes de Birkhoff vérifient également un théorème central limite pour certains irrationnels quadratiques.

Online First:
DOI: 10.5802/aif.3640
Classification: 11K60, 37A50, 37E10
Keywords: Toral translation, Diophantine approximation, quadratic irrational, Fourier series, central limit theorem, temporal limit theorem.
Mot clés : Translation sur le tore, approximation diophantienne, irrationnel quadratique, séries de Fourier, théorème central limite, théorème limite temporel.
Borda, Bence 1

1 Graz University of Technology, Steyrergasse 30, 8010 Graz (Austria)
     author = {Borda, Bence},
     title = {On the distribution of {Sudler} products and {Birkhoff} sums for the irrational rotation},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     year = {2024},
     doi = {10.5802/aif.3640},
     language = {en},
     note = {Online first},
AU  - Borda, Bence
TI  - On the distribution of Sudler products and Birkhoff sums for the irrational rotation
JO  - Annales de l'Institut Fourier
PY  - 2024
PB  - Association des Annales de l’institut Fourier
N1  - Online first
DO  - 10.5802/aif.3640
LA  - en
ID  - AIF_0__0_0_A81_0
ER  - 
%0 Unpublished Work
%A Borda, Bence
%T On the distribution of Sudler products and Birkhoff sums for the irrational rotation
%J Annales de l'Institut Fourier
%D 2024
%I Association des Annales de l’institut Fourier
%Z Online first
%R 10.5802/aif.3640
%G en
%F AIF_0__0_0_A81_0
Borda, Bence. On the distribution of Sudler products and Birkhoff sums for the irrational rotation. Annales de l'Institut Fourier, Online first, 63 p.

[1] Aistleitner, Christoph; Borda, Bence Quantum invariants of hyperbolic knots and extreme values of trigonometric products, Math. Z., Volume 302 (2022) no. 2, pp. 759-782 | DOI | MR | Zbl

[2] Aistleitner, Christoph; Borda, Bence Maximizing Sudler products via Ostrowski expansions and cotangent sums, Algebra Number Theory, Volume 17 (2023) no. 3, pp. 667-717 | DOI | MR | Zbl

[3] Aistleitner, Christoph; Technau, Niclas; Zafeiropoulos, Agamemnon On the order of magnitude of Sudler products, Am. J. Math., Volume 145 (2023) no. 3, pp. 721-764 | DOI | MR | Zbl

[4] Avila, Artur; Dolgopyat, Dmitry; Duryev, Eduard; Sarig, Omri The visits to zero of a random walk driven by an irrational rotation, Isr. J. Math., Volume 207 (2015) no. 2, pp. 653-717 | DOI | MR | Zbl

[5] Avila, Artur; Jitomirskaya, Svetlana The Ten Martini Problem, Ann. Math., Volume 170 (2009) no. 1, pp. 303-342 | DOI | MR | Zbl

[6] Bazarova, Alina; Berkes, István; Horváth, Lajos On the extremal theory of continued fractions, J. Theor. Probab., Volume 29 (2016) no. 1, pp. 248-266 | DOI | MR | Zbl

[7] Beck, József Randomness of the square root of 2 and the giant leap, Part 1, Period. Math. Hung., Volume 60 (2010) no. 2, pp. 137-242 | DOI | MR | Zbl

[8] Beck, József Randomness of the square root of 2 and the giant leap, Part 2, Period. Math. Hung., Volume 62 (2011) no. 2, pp. 127-246 | DOI | MR | Zbl

[9] Beck, József Probabilistic Diophantine approximation. Randomness in lattice point counting, Springer Monographs in Mathematics, Springer, 2014, xvi+487 pages | DOI | MR | Zbl

[10] Berkes, István; Borda, Bence Random walks on the circle and Diophantine approximation, J. Lond. Math. Soc., Volume 108 (2023) no. 2, pp. 409-440 | DOI | MR | Zbl

[11] Berkes, István; Philipp, Walter Approximation theorems for independent and weakly dependent random vectors, Ann. Probab., Volume 7 (1979) no. 1, pp. 29-54 | DOI | MR | Zbl

[12] Bettin, Sandro; Drappeau, Sary Modularity and value distribution of quantum invariants of hyperbolic knots, Math. Ann., Volume 382 (2022) no. 3-4, pp. 1631-1679 | DOI | MR | Zbl

[13] Bhattacharya, Rabi N.; Rao, R. Ranga Normal approximation and asymptotic expansions, Classics in Applied Mathematics, 64, Society for Industrial and Applied Mathematics, 2010, xxii+316 pages (updated reprint of the 1986 edition, corrected edition of the 1976 original) | DOI | MR | Zbl

[14] Borda, Bence On the theorem of Davenport and generalized Dedekind sums, J. Number Theory, Volume 172 (2017), pp. 1-20 | DOI | MR | Zbl

[15] Bradley, Richard C. Basic properties of strong mixing conditions. A survey and some open questions, Probab. Surv., Volume 2 (2005), pp. 107-144 (update of, and a supplement to, the 1986 original) | DOI | MR | Zbl

[16] Bromberg, Michael; Ulcigrai, Corinna A temporal central limit theorem for real-valued cocycles over rotations, Ann. Inst. Henri Poincaré, Probab. Stat., Volume 54 (2018) no. 4, pp. 2304-2334 | DOI | MR | Zbl

[17] Cassels, John W. S. An introduction to Diophantine approximation, Cambridge Tracts in Mathematics and Mathematical Physics, 45, Cambridge University Press, 1957, x+166 pages | MR | Zbl

[18] Diamond, Harold G.; Vaaler, Jeffrey D. Estimates for partial sums of continued fraction partial quotients, Pac. J. Math., Volume 122 (1986) no. 1, pp. 73-82 | DOI | MR | Zbl

[19] Dolgopyat, Dmitry; Fayad, Bassam Limit theorems for toral translations, Hyperbolic dynamics, fluctuations and large deviations (Proceedings of Symposia in Pure Mathematics), Volume 89, American Mathematical Society, 2015, pp. 227-277 | DOI | MR | Zbl

[20] Dolgopyat, Dmitry; Sarig, Omri Temporal distributional limit theorems for dynamical systems, J. Stat. Phys., Volume 166 (2017) no. 3-4, pp. 680-713 | DOI | MR | Zbl

[21] Dolgopyat, Dmitry; Sarig, Omri No temporal distributional limit theorem for a.e. irrational translation, Ann. Henri Lebesgue, Volume 1 (2018), pp. 127-148 | DOI | Numdam | MR | Zbl

[22] Dolgopyat, Dmitry; Sarig, Omri Quenched and annealed temporal limit theorems for circle rotations, Some aspects of the theory of dynamical systems: a tribute to Jean-Christophe Yoccoz. Vol. I (Astérisque), Société Mathématique de France, 2020 no. 415, pp. 59-85 | DOI | MR | Zbl

[23] Drmota, Michael; Tichy, Robert F. Sequences, discrepancies and applications, Lecture Notes in Mathematics, 1651, Springer, 1997, xiv+503 pages | DOI | MR | Zbl

[24] Erdős, Pál; Szekeres, George On the product k=1 n (1-z a k ), Acad. Serbe Sci., Publ. Inst. Math., Volume 13 (1959), pp. 29-34 | MR | Zbl

[25] Grepstad, Sigrid; Kaltenböck, Lisa; Neumüller, Mario A positive lower bound for lim inf N r=1 N |2sinπrφ|, Proc. Am. Math. Soc., Volume 147 (2019) no. 11, pp. 4863-4876 | DOI | MR | Zbl

[26] Grepstad, Sigrid; Kaltenböck, Lisa; Neumüller, Mario On the asymptotic behavior of the sine product r=1 n |2sinπrα|, Discrepancy theory (Radon Series on Computational and Applied Mathematics), Volume 26, Walter de Gruyter, 2020, pp. 103-115 | DOI | MR | Zbl

[27] Grepstad, Sigrid; Neumüller, Mario; Zafeiropoulos, Agamemnon On the order of magnitude of Sudler products II, Int. J. Number Theory, Volume 19 (2023) no. 5, pp. 955-996 | DOI | MR | Zbl

[28] Kesten, Harry On a conjecture of Erdős and Szüsz related to uniform distribution mod1, Acta Arith., Volume 12 (1966), pp. 193-212 | DOI | MR | Zbl

[29] Khintchine, Aleksandr Metrische Kettenbruchprobleme, Compos. Math., Volume 1 (1935), pp. 361-382 | Numdam | MR | Zbl

[30] Knill, Oliver; Tangerman, Folkert Self-similarity and growth in Birkhoff sums for the golden rotation, Nonlinearity, Volume 24 (2011) no. 11, pp. 3115-3127 | DOI | MR | Zbl

[31] Kuipers, Lauwerens.; Niederreiter, Harald Uniform distribution of sequences, Pure and Applied Mathematics, John Wiley & Sons, 1974, xiv+390 pages | MR | Zbl

[32] Lubinsky, Doron S. The size of (q;q) n for q on the unit circle, J. Number Theory, Volume 76 (1999) no. 2, pp. 217-247 | DOI | MR | Zbl

[33] Lubinsky, Doron S. Rogers-Ramanujan and the Baker-Gammel-Wills (Padé) conjecture, Ann. Math., Volume 157 (2003) no. 3, pp. 847-889 | DOI | MR | Zbl

[34] Philipp, Walter Mixing sequences of random variables and probablistic number theory, Memoirs of the American Mathematical Society, 114, American Mathematical Society, 1971, i+102 pages | DOI | MR | Zbl

[35] Philipp, Walter; Stackelberg, Olaf P. Zwei Grenzwertsätze für Kettenbrüche, Math. Ann., Volume 181 (1969), pp. 152-156 | DOI | MR | Zbl

[36] Samur, Jorge D. On some limit theorems for continued fractions, Trans. Am. Math. Soc., Volume 316 (1989) no. 1, pp. 53-79 | DOI | MR | Zbl

[37] Sudler, Culbreth Jr An estimate for a restricted partition function, Q. J. Math., Oxf. II. Ser., Volume 15 (1964), pp. 1-10 | DOI | MR | Zbl

[38] Zagier, Don Quantum modular forms, Quanta of maths (Clay Mathematics Proceedings), Volume 11, American Mathematical Society, 2010, pp. 659-675 | MR | Zbl

Cited by Sources: